Illinois Journal of Mathematics

Representations of definite binary quadratic forms over Fq[t]

Jean Bureau and Jorge Morales

Full-text: Open access

Abstract

In this paper, we prove that a binary definite quadratic form over $\mathbf{F}_q [t]$, where $q$ is odd, is completely determined up to equivalence by the polynomials it represents up to degree $3m-2$, where $m$ is the degree of its discriminant. We also characterize, when $q>13$, all the definite binary forms over $\mathbf{F}_q [t]$ that have class number one.

Article information

Source
Illinois J. Math., Volume 53, Number 1 (2009), 237-249.

Dates
First available in Project Euclid: 22 January 2010

Permanent link to this document
https://projecteuclid.org/euclid.ijm/1264170848

Digital Object Identifier
doi:10.1215/ijm/1264170848

Mathematical Reviews number (MathSciNet)
MR2584944

Zentralblatt MATH identifier
1234.11044

Subjects
Primary: 11E25: Sums of squares and representations by other particular quadratic forms 11E12: Quadratic forms over global rings and fields 11E41: Class numbers of quadratic and Hermitian forms 11D09: Quadratic and bilinear equations

Citation

Bureau, Jean; Morales, Jorge. Representations of definite binary quadratic forms over F q [ t ]. Illinois J. Math. 53 (2009), no. 1, 237--249. doi:10.1215/ijm/1264170848. https://projecteuclid.org/euclid.ijm/1264170848


Export citation

References

  • J. Bureau, Representation properties of definite lattices in function fields, Ph.D. thesis, Louisiana State University, 2006.
  • J. Bureau and J. Morales, Isospectral definite ternary $\mathbf{F}[t]$-lattices, to be published in J. Number Theory, 2009.
  • W. K. Chan and J. Daniels, Definite regular quadratic forms over $\mathbb{F}_q[T]$, Proc. Amer. Math. Soc. 133 (2005), 3121–3131 (electronic).
  • J.-L. Colliot-Thélène, J.-J. Sansuc and P. Swinnerton-Dyer, Intersections of two quadrics and Châtelet surfaces. I, J. Reine Angew. Math. 373 (1987), 37–107.
  • L. J. Gerstein, Definite quadratic forms over ${\Bbb F}\sb q[x]$, J. Algebra 268 (2003), 252–263.
  • ––––, Basic quadratic forms, Graduate Studies in Mathematics, vol. 90, Amer. Math. Soc., Providence, RI, 2008.
  • W. V. D. Hodge and D. Pedoe, Methods of algebraic geometry. Vol. II. Book III: General theory of algebraic varieties in projective space. Book IV: Quadrics and Grassmann varieties, Cambridge, Univ. Press, 1952.
  • M. Kneser, Composition of binary quadratic forms, J. Number Theory 15 (1982), 406–413.
  • U. Korte, Class numbers of definite binary quadratic lattices over algebraic function fields, J. Number Theory 19 (1984), 33–39.
  • M. Rosen, Number theory in function fields, Graduate Texts in Mathematics, vol. 210, Springer, New York, 2002.
  • M. Schering, Théorèmes relatifs aux formes quadratiques qui représentent les mêmes nombres, J. Math. Pures Appl. 2 (1859), 253–269.
  • J. H. Silverman, The arithmetic of elliptic curves, Graduate Texts in Mathematics, vol. 106, Springer, New York, 1986.
  • G. L. Watson, Determination of a binary quadratic form by its values at integer points, Mathematika 26 (1979), 72–75.
  • ––––, Acknowledgement: “Determination of a binary quadratic form by its values at integer points” [Mathematika 26 (1979), 72–75; MR 81e:10019], Mathematika 27 (1980), 188 (1981).